Tachycardia and diastolic hypotension have been associated with β-2 agonist use. In the setting of β-agonist-induced chronotropy and inotropy, diastolic hypotension may limit myocardial blood flow. We hypothesized that diastolic hypotension is associated with β-agonist use and that diastolic hypotension and tachycardia are associated with biochemical evidence of myocardial injury in children with asthma.Design:
Two patient cohorts were collected. The first, consisting of patients transported for respiratory distress having received at least 10 mg of albuterol, was studied for development of tachycardia and hypotension. The second, consisting of patients who had troponin measured during treatment for status asthmaticus with continuous albuterol, was studied for factors associated with elevated troponin. Exclusion criteria for both cohorts included age younger than 2 years old, sepsis, pneumothorax, cardiac disease, and antihypertensive use. Albuterol dose, other medications, and vital signs were collected. Diastolic and systolic hypotension were defined as an average value below the fifth percentile for age and tachycardia as average heart rate above the 98th percentile for age.Patients:
Ninety of 1,390 children transported for respiratory distress and 64 of 767 children with status asthmaticus met inclusion criteria.Measurements and Main Results:
Diastolic hypotension occurred in 56% and 98% of the first and second cohorts, respectively; tachycardia occurred in 94% and 95% of the first and second cohorts, respectively. Diastolic hypotension and tachycardia had a weak linear correlation with albuterol dose (p = 0.02 and p = 0.005, respectively). Thirty-six percent had troponin > 0.1 ng/mL (range, 0–12.6). In multivariate analysis, interaction between diastolic hypotension and tachycardia alone was associated with elevated troponin (p = 0.02).Conclusions:
Diastolic hypotension and tachycardia are dose-dependent side effects of high-dose albuterol. In high-risk patients with status asthmaticus treated with albuterol, diastolic hypotension and tachycardia are associated with biochemical evidence of myocardial injury. Diastolic hypotension, especially combined with tachycardia, could be a reversible risk factor for myocardial injury related to β-agonist use.